Top Health Tools
Top Health Tools

Top Reports
Top Reports
 
Top Articles
Top Articles

Top Reviews
Top Reviews
   
FDA Issues Warning on Kava
Containing Supplements



WASHINGTON (Reuters Health) - Following in the footsteps of Australia, Canada and several European nations, the US Food and Drug Administration (FDA) warned American consumers on Monday against the use of products containing kava, a herbal ingredient most often promoted for relaxation and the alleviation of sleeplessness.

The FDA said it was issuing the warning because kava has been associated with liver-related injuries in the US and several other countries, including Germany, Switzerland, France, Canada and the United Kingdom.

"Although liver damage appears to be rare, FDA believes consumers should be informed of this potential risk," the agency said in a statement.

According to the FDA, a total of 25 reports were made in the other nations of liver-related problems such as hepatitis, cirrhosis and liver failure in people taking kava-containing products. The FDA said four of those people required liver transplants, following their liver-related injuries.

In the US, the agency added that it has received at least one case report that resulted in a liver transplant, involving a previously healthy young female, as well as several reports of liver-related injuries.

"Given these reports, persons who have liver disease or liver problems, or persons who are taking drug products that can affect the liver, should consult a physician before using kava-containing supplements," according to the federal agency. "Consumers who use a kava-containing dietary supplement and who experience signs of illness associated with liver disease should also consult their physician."

According to the FDA, "Symptoms of serious liver disease include jaundice (yellowing of the skin or whites of the eyes) and brown urine. Non-specific symptoms of liver disease can include nausea, vomiting, light-colored stools, unusual tiredness, weakness, stomach or abdominal pain, and loss of appetite."

Kava is an age-old herb from the family of peppers that historically has been used by islanders in the Pacific to concoct a mildly narcotic ritual drink.

Other commonly used names for the herbal supplement include ava, awa and kawa.

The FDA first announced its intention to investigate the potential link between kava and liver damage in early January. At the time, the agency said it was aware of about 38 cases of potential liver damage.

Advisors to the German government subsequently recommended that kava be made a prescription-only product.

In the statement issued on Monday, the FDA said it has not made any determination with respect to kava's ability to relieve stress, anxiety, tension or its other promoted uses.

The FDA also said it would continue to investigate the relationship between Kava and the risk of liver injury, but stopped short of saying what additional steps the agency might take should a relationship be established.

"The agency will alert consumers, and if warranted, take additional action as more information becomes available," they said.

FDA officials could not be reached to provide further details.


Reference Source 89

Share/Bookmark
...............................................................................................................

This site is owned and operated by PreventDisease.com 1999-2017. All Rights Reserved. All content on this site may be copied, without permission, whether reproduced digitally or in print, provided copyright, reference and source information are intact and use is strictly for not-for-profit purposes. Please review our copyright policy for full details.
aaa
Interact
volunteerDonateWrite For Us
Stay Connected With Our Newsletter